[Skip to Content]
[Skip to Content Landing]
Article
January 1996

Recurrent Toxin-Mediated Perineal Erythema

Author Affiliations

From the Division of Dermatology, Department of Medicine, University of Medicine and Dentistry of New Jersey—Robert Wood Johnson Medical School at Camden (Drs Manders and Heymann); the Department of Dermatology, University of Pennsylvania School of Medicine, Philadelphia (Dr Atillasoy); the Department of Family Medicine, West Jersey Hospital, Camden (Dr Kleeman); and the Department of Microbiology, University of Minnesota, Minneapolis (Dr Schlievert).

Arch Dermatol. 1996;132(1):57-60. doi:10.1001/archderm.1996.03890250067011
Abstract

Background:  Important new diseases due to bacterial toxins functioning as superantigens have been described with increasing frequency within recent years. Toxic shock syndrome, recalcitrant erythematous desquamating disorder, streptococcal toxic shock-like syndrome, and, most recently, mucocutaneous lymph node syndrome (Kawasaki disease) have been etiologically linked with certain staphylococcal and streptococcal toxins. We describe two patients with a novel clinical presentation of toxin-mediated disease, which shares certain clinical features with mucocutaneous lymph node syndrome.

Observations:  Two otherwise healthy young male adults developed recurrent erysipelaslike perineal erythema, which regularly erupted within 1 to 2 days of the onset of acute pharyngitis. Accompanying signs included mucosal changes and acral erythema with desquamation. Throat cultures obtained during the acute episodes yielded toxin-producing Staphylococcus aureus from one patient and toxin-producing Streptococcus pyogenes from the other.

Conclusion:  The recurrent nature, age predilection, and clinical presentation suggest that our patients display a unique clinical syndrome due to toxin-producing bacteria.(Arch Dermatol. 1996;132:57-60)

×